Alert archive / Nebraska / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Hastings, NE

August 9, 2014Franklin County, Nebraska

NWS Hastings, NE issued this flash flood warning at Aug 9, 2014, 7:32 PM CDT for Franklin County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 7:32 PM CDT (00:32 UTC)
Expired
Aug 9, 2014, 10:30 PM CDT
In force
3 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Franklin County, NE

The radar

The Grand Island radar (KUEX), 37 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2174 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.4
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WGUS53 KGID 100032
FFWGID
NEC061-100330-
/O.NEW.KGID.FF.W.0002.140810T0032Z-140810T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
732 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 1030 PM CDT
    
* AT 730 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN JUST NORTHWEST OF RIVERTON AND FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RIVERTON.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE WITH 
THIS SLOW MOVING STORM THROUGH 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4021 9873 4006 9873 4006 9893 4021 9893

$$

ROSSI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:33 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 9, 6:33 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT SAT AUG 9 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 310 PM CDT SAT AUG 9 2014

SVR WX WATCH WAS COORDINATED WITH SPC AT 255 PM AND HAS POSTED.

NOT MUCH TIME FOR A FULL AFD DUE TO ON-GOING TSTMS AND PREP FOR
ADDITIONAL DEVELOPMENT.

MULTICELL ACTIVITY HAS BEEN PREVALENT OVER VALLEY/GREELEY/NANCE
COUNTIES SINCE 8 AM. WHILE HAIL HAS BEEN THE MAIN THREAT...THE
GROWING CONCERN IS THESE STORMS BECOME SURFACE-BASED AND
THREATEN WIND DAMAGE AS WELL.

THERE ARE MULTIPLE BOUNDARIES FOR CONVECTIVE INITIATION...
INCLUDING THE OUTFLOW FROM THE ON-GOING ACTIVITY...DIFFERENTIAL
HEATING N AND E OF THE TRI-CITIES AND THE INVERTED TROF OVER THE
PANHANDLE.

THERE IS ANOTHER SHORTWAVE TROF APPROACHING /CURRENTLY OVER ERN
WY-CO/. THIS TROF WILL ENHANCE TSTM DEVELOPMENT WITH NUMEROUS
CELL MERGERS AND UPSCALE GROWTH INTO ONE OR MORE LINES EXPECTED.

MLCAPE IS CURRENTLY 1000-2500 J/KG WITH HIGHEST VALUES S AND W OF
THE ON-GOING ACTIVITY. WINDS ALOFT AND SHEAR ARE MARGINALLY
FAVORABLE.

WE EXPECT ONE OR MORE TSTM CLUSTERS TO MOVE THRU OVERNIGHT AND BE
E OF THE REGION SUN MORNING. THERE IS A SLIGHT CHANCE FOR A LITTLE
REDEVELOPMENT LATE SUN AFTERNOON. SVR THREAT SHOULD BE VERY
LIMITED AS 0-6 KM SHEAR WEAKENS TO UNDER 20 KTS OVER S-CNTRL NEB.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 310 PM CDT SAT AUG 9 2014

GUIDANCE SUGGESTS NORTHWESTERLY UPPER TROPOSPHERIC FLOW WILL
PERSIST MONDAY AND TUESDAY...ALTHOUGH THIS FLOW WILL WEAKEN
WEDNESDAY AND THURSDAY AS UPPER TROPOSPHERIC RIDGING BUILDS INTO
THE AREA. THIS FLOW IS THEN EXPECTED TO BECOME MORE ZONAL HEADING
INTO FRIDAY AND SATURDAY AS AN UPPER TROPOSPHERIC SHORT WAVE
APPROACHES FROM THE WEST.

AN OVERALL LACK IN OMEGA SHOULD PROMOTE DRY CONDITIONS ACROSS THE
REGION THROUGH WEDNESDAY. INCREASING OMEGA...AHEAD OF THE
AFOREMENTIONED UPPER TROPOSPHERIC SHORT WAVE...COULD THEN PROMOTE
PRECIPITATION PRODUCTION WEDNESDAY NIGHT THROUGH SATURDAY. AS A
RESULT... ALLBLEND RESPONDED BY PRESENTING 20-40% POPS TO MUCH OF
THE AREA WEDNESDAY NIGHT THROUGH SATURDAY AND THESE POPS WERE LEFT
UNCHANGED FOR THE MOST PART.

LITTLE CHANGE IN THE LOWER TROPOSPHERIC AIR MASS SHOULD PROMOTE
SIMILAR TEMPERATURE READINGS FROM DAY TO DAY DURING THE LONG TERM
FORECAST PERIOD...WITH AFTERNOON HIGHS IN THE 80S AND OVERNIGHT
LOWS IN THE UPPER 50S AND 60S EXPECTED FOR THE MOST PART.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 616 PM CDT SAT AUG 9 2014

EXPECT AN AREA OF SHOWERS AND THUNDERSTORMS TO APPROACH THE LOCAL
AREA FROM THE NORTHWEST OVER THE NEXT FEW HOURS...BRINGING
TEMPORARY MVFR CIGS AND VSBYS FROM AROUND 10/01Z-10/04Z. COULD
SEE BRIEFLY LOWER CATEGORIES...BUT WILL WAIT TO AMEND TAF IF
THUNDERSTORMS CONTINUE TO INTENSIFY AND FURTHER DETERIORATION OF
CONDITIONS IS EXPECTED. OTHERWISE...EXPECT SOME PATCHY FOG
FORMATION TO ONCE AGAIN BE POSSIBLE DURING THE MORNING HOURS
TOMORROW ONCE THE STORMS PASS...WITH IMPROVING CONDITIONS AND
GENERALLY NORTHERLY WINDS NEAR 10-15 KTS THROUGH MOST OF THE DAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...BRYANT
AVIATION...ROSSI
Hazardous weather outlook, Aug 9, 3:19 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
319 PM CDT SAT AUG 9 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
102030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
319 PM CDT SAT AUG 9 2014

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 10 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL FORM AND BECOME WIDESPREAD TONIGHT. SOME
THUNDERSTORMS WILL BE SEVERE THROUGH 10 PM...WITH VERY LARGE HAIL
UP TO 2 INCHES IN DIAMETER...AND DAMAGING WIND GUSTS TO 70 MPH
POSSIBLE. STORMS SHOULD MERGE AND PROGRESS ACROSS THE REGION AS
ONE OR TWO CLUSTERS OR LINES. THE SEVERE THUNDERSTORMS SHOULD BE
DONE BY MIDNIGHT...AND THUNDERSTORMS SHOULD EXIT THE REGION BY
DAYBREAK.

SOME ISOLATED LOCATIONS HAVE MEASURED MORE THAN 3 INCHES OF RAIN
SINCE FRIDAY EVENING. WITH MORE HEAVY RAIN POSSIBLE TONIGHT...THIS
COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE SOME THUNDERSTORMS COULD LINGER INTO
SUNDAY MORNING. A COUPLE THUNDERSTORMS COULD THEN REDEVELOP LATE
IN THE AFTERNOON.

PERIODIC THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ALL REPORTS OF HAIL...WIND DAMAGE...AND
FLOODING TO THE NATIONAL WEATHER SERVICE IN HASTINGS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/BRYANT

In the hours before

Special weather statement, Aug 9, 2:15 PM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
215 PM CDT SAT AUG 9 2014

NEZ040-092000-
GREELEY NE-
215 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY COUNTY UNTIL 300
PM CDT...

AT 214 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF GREELEY...OR 17 MILES EAST OF ORD...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPALDING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4161 9829 4159 9875 4174 9875 4174 9830
TIME...MOT...LOC 1914Z 259DEG 22KT 4169 9860

SALTZMAN
Special weather statement, Aug 9, 6:41 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
641 PM CDT SAT AUG 9 2014

NEZ084-085-100030-
FRANKLIN NE-WEBSTER NE-
641 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...SOUTHWESTERN
WEBSTER AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 730 PM CDT...

AT 640 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIVERTON...OR 35 MILES SOUTHEAST OF HOLDREGE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...RIVERTON AND INAVALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY AFTERNOON FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4000 9897 4023 9897 4023 9858 4000 9856
TIME...MOT...LOC 2340Z 291DEG 14KT 4014 9882

ROSSI
Local storm report, Aug 9, 7:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             2 NW RIVERTON           40.11N 98.79W
08/09/2014  E0.50 INCH       FRANKLIN           NE   TRAINED SPOTTER

            DIME SIZED HAIL EST WINDS AT 30 MPH.

&&

PBEDA

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:02 PM CDTSevere Thunderstorm WarningGIDDawson43 min
Aug 9, 7:14 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster46 min
Aug 9, 7:44 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson46 min
Aug 9, 8:09 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps66 min
Aug 9, 8:28 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson47 min
Aug 9, 9:09 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps27 min
Aug 9, 9:19 PM CDTSpecial Weather StatementGIDFranklin26 min
Aug 9, 9:28 PM CDTSpecial Weather StatementGIDBuffalo32 min
Aug 9, 9:30 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps30 min
Aug 9, 9:33 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Sherman42 min
Aug 9, 9:50 PM CDTSpecial Weather StatementGIDFranklin, Furnas, Harlan40 min
Aug 9, 10:11 PM CDTSpecial Weather StatementGIDAdams, Hall49 min
Aug 9, 10:18 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Clay, Hall, Hamilton, Kearney and 1 more42 min
Aug 9, 10:29 PM CDTAreal Flood AdvisoryGIDFranklin12 hr
Aug 9, 10:48 PM CDTSpecial Weather StatementGIDFurnas27 min
Aug 9, 11:02 PM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Nuckolls, Webster43 min
Aug 10, 3:59 PM CDTSpecial Weather StatementGIDSherman16 min
Aug 10, 5:05 PM CDTSpecial Weather StatementGIDHall25 min

Nearby

Flash Flood Warnings in Nebraska, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.